Indiana, 2003

Flood and Damaging Wind in Indiana, September 1, 2003

September 1, 2003 · NWS ILN · 2 events in 1 county or zone

1 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 1, 10:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 1, 10:20 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT MON SEP 1 2003

LATEST 88D IMAGERY SNOWING THE HEAVIEST PRECIP ACROSS ILNS NRN FA.
AREAS SOUTH OF THIS REGION HAVE GONE SCATTERED AT BEST. 12Z RUC
SHOWING ANOTHER MID LVL S/W TO MOVE ACROSS THE ERN HALF OF FA THIS
AFTERNOON IN THE WARM SECTOR. WITH FRONT CONTINUEING TO LIFT SLOWLY
NWRD...APART FROM THE WK MID-LVL S/W...THERE APPEARS TO BE VERY
LITTLE IN THE WAY OF FORCING IN THE WARM SECTOR EXPECTED THIS
AFTERNOON. THUS HAVE LOWERED POPS IN THIS AREA...BUT KEEPING
CATAGORICAL POPS IN VCTY OF FRONT.

AS FOR SVR THREAT TDY. WILL CONTINUE TO MONITOR...BUT WITH WK
FORCING IN WARM SECTOR...CURRENTLY NOT EXPECTING MUCH IN THE WAY OF
DEVELOPMENT. FRONTAL BDRY MAY BE A FOCUS...BUT INSTABILITY LACKING.

FFA UPDATED WITH ONLY WORDING CHANGES. ZFP UPDATED AS WELL.

.ILN...
IN...FLOOD WATCH THROUGH THIS EVENING INZ050-058-059.
KY...NONE.
OH...FLOOD WATCH THROUGH THIS EVENING OHZ026-034-035-042>046-051>056-
     060>062-064-065.

JTD
Hazardous weather outlook, Sep 1, 3:55 AM EST, 10 hours 5 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS OHIO AND INDIANA
TODAY THROUGH THIS EVENING.  WITH THE MOIST AIR MASS IN PLACE ACROSS
THE REGION...WIDESPREAD HEAVY RAIN IS EXPECTED.  THIS COULD LEAD TO
FLOODING.  A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR AREAS
NEAR AND NORTH OF I-70.  SOUTH OF THIS AREA...LOCALIZED HEAVY RAIN
WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP...SOME OF WHICH
COULD BE SEVERE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WARM FRONT WILL BECOME NEARLY STATIONARY.  MORE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE THROUGH TUESDAY.
AGAIN...THIS COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 1, 11:01 AM EST, 2 hours 59 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EDT MON SEP 1 2003

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
NORTHERN KENTUCKY...SOUTHEAST INDIANA AND SOUTHERN OHIO...

A FRONT WILL BE STATIONARY NEAR OR JUST NORTH OF I-70 THROUGH THE
DAY. WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ALONG AND NORTH OF
THE FRONT WILL RESULT IN LIMITED INSTABILITY TODAY AND THUS LITTLE OR
NO SEVERE WEATHER THREAT FROM EAST CENTRAL INDIANA INTO CENTRAL OHIO.

HOWEVER...FURTHER SOUTH...SHOWERS AND THUNDERSTORMS WILL NOT BE AS
EXTENSIVE. CLOUD COVER WILL THIN ACROSS NORTHERN KENTUCKY AND FAR
SOUTHERN OHIO...ALLOWING FOR SOME SUNSHINE TODAY. WITH AFTERNOON
HEATING...THE ATMOSPHERE WILL BECOME MORE UNSTABLE. A FEW OF
THE THUNDERSTORMS THAT DEVELOP DURING THE HEAT OF THE DAY COULD
BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

JTD

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
September 1, 2:00 PM EST to 2:04 PM EST
Where
Wayne County, 1 mi W of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.917

Numerous trees were downed, including one on a home, causing minor damage.

Flood, Wayne

When
September 1, 3:02 PM EST to 5:00 PM EST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

A large area of heavy rain moved across the Whitewater Valley during the afternoon hours. Two to three inches fell during the mid afternoon hours, causing several roads to flood and creeks to rise out of their banks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337703, 5337704.